The exponentiated exponential distribution: a survey. (English) Zbl 1274.62113

Summary: The exponentiated exponential distribution, a most attractive generalization of the exponential distribution, introduced by R. D. Gupta and D. Kundu [Aust. N. Z. J. Stat. 41, No. 2, 173–188 (1999; Zbl 1007.62503)] has received widespread attention. It appears, however, that many mathematical properties of this distribution have not been known or have not been known in simpler/general forms. In this paper, we provide a comprehensive survey of the mathematical properties. We derive expressions for the moment generating function, characteristic function, cumulant generating function, the \(n\)th moment, the first four moments, variance, skewness, kurtosis, the \(n\)th conditional moment, the first four cumulants, mean deviation about the mean, mean deviation about the median, Bonferroni curve, Lorenz curve, Bonferroni concentration index, Gini concentration index, Rényi entropy, Shannon entropy, cumulative residual entropy, Song’s measure, moments of order statistics, \(L\) moments, asymptotic distribution of the extreme order statistics, reliability, distribution of the sum of exponentiated exponential random variables, distribution of the product of exponentiated exponential random variables and the distribution of the ratio of exponentiated exponential random variables. We also discuss estimation by the method of maximum likelihood, including the case of censoring, and provide simpler expressions for the Fisher information matrix than those given by Gupta and Kundu. It is expected that this paper could serve as a source of reference for the exponentiated exponential distribution and encourage further research.


62E10 Characterization and structure theory of statistical distributions
60E05 Probability distributions: general theory
62-02 Research exposition (monographs, survey articles) pertaining to statistics


Zbl 1007.62503


Full Text: DOI


[1] Abdel-Hamid, A.H., Al-Hussaini, E.K.: Estimation in step-stress accelerated life tests for the exponentiated exponential distribution with type-I censoring. Comput. Stat. Data Anal. 53, 1328–1338 (2009) · Zbl 1452.62719
[2] Asgharzadeh, A.: Approximate MLE for the scaled generalized exponential distribution under progressive type-II censoring. J. Korean Stat. Soc. 38, 223–229 (2009) · Zbl 1293.62219
[3] Aslam, M., Kundu, D., Ahmad, M.: Time truncated acceptance sampling plans for generalized exponential distribution. J. Appl. Stat. 37, 555–566 (2010)
[4] Baklizi, A.: Likelihood and Bayesian estimation of Pr (X<Y) using lower record values from the generalized exponential distribution. Comput. Stat. Data Anal. 52, 3468–3473 (2008) · Zbl 1452.62722
[5] Biondi, F., Kozubowski, T.J., Panorska, A.K., Saito, L.: A new stochastic model of episode peak and duration for eco-hydro-climatic applications. Ecol. Model. 211, 383–395 (2008)
[6] Chen, D.G., Lio, Y.L.: Parameter estimations for generalized exponential distribution under progressive type-I interval censoring. Comput. Stat. Data Anal. 54, 1581–1591 (2010) · Zbl 1284.62595
[7] Cleveland, W.S.: Robust locally weighted regression and smoothing scatterplots. J. Am. Stat. Assoc. 74, 829–836 (1979) · Zbl 0423.62029
[8] Cleveland, W.S.: LOWESS: a program for smoothing scatterplots by robust locally weighted regression. Am. Stat. 35, 54 (1981)
[9] Cota-Felix, J.E., Rivas-Davalos, F., Maximov, S.: An alternative method for estimating mean life of power system equipment with limited end-of-life failure data. In: Toma, L., Otomega, B. (eds.) IEEE Bucharest Powertech, vols. 1–5, pp. 2342–2345 (2009)
[10] Dagum, C.: Lorenz curve. In: Kotz, S., Johnson, N.L., Read, C.B. (eds.) Encyclopedia of Statistical Sciences, vol. 5, pp. 156–161. Wiley, New York (1985)
[11] Ellah, A.H.A.: Parametric prediction limits for generalized exponential distribution using record observations. Appl. Math. Inf. Sci. 3, 135–149 (2009) · Zbl 1168.62046
[12] Escalante-Sandoval, C.: Design rainfall estimation using exponentiated and mixed exponentiated distributions in the Coast of Chiapas. Ing. Hidrául. Méx. 22, 103–113 (2007)
[13] Gail, M.H., Gastwirth, J.L.: A scale-free goodness-of-fit test for the exponential distribution based on the Lorenz curve. J. Am. Stat. Assoc. 73, 787–793 (1978) · Zbl 0399.62037
[14] Gradshteyn, I.S., Ryzhik, I.M.: Table of Integrals, Series, and Products, 6th edn. Academic Press, San Diego (2000) · Zbl 0981.65001
[15] Gupta, R.D., Kundu, D.: Generalized exponential distributions. Aust. N. Z. J. Stat. 41, 173–188 (1999) · Zbl 1007.62503
[16] Gupta, R.D., Kundu, D.: Exponentiated exponential family: an alternative to gamma and Weibull distributions. Biom. J. 43, 117–130 (2001a) · Zbl 0997.62076
[17] Gupta, R.D., Kundu, D.: Generalized exponential distributions: different methods of estimation. J. Stat. Comput. Simul. 69, 315–338 (2001b) · Zbl 1007.62011
[18] Gupta, R.D., Kundu, D.: Discriminating between the Weibull and the GE distributions. Comput. Stat. Data Anal. 43, 179–196 (2003a) · Zbl 1429.62060
[19] Gupta, R.D., Kundu, D.: Closeness of gamma and generalized exponential distribution. Commun. Stat., Theory Methods 32, 705–721 (2003b) · Zbl 1048.62013
[20] Gupta, R.D., Kundu, D.: Discriminating between gamma and generalized exponential distributions. J. Stat. Comput. Simul. 74, 107–121 (2004) · Zbl 1048.62016
[21] Gupta, R.D., Kundu, D.: On the comparison of Fisher information of the Weibull and GE distributions. J. Stat. Plan. Inference 136, 3130–3144 (2006) · Zbl 1094.62122
[22] Gupta, R.D., Kundu, D.: Generalized exponential distribution: existing results and some recent developments. J. Stat. Plan. Inference 137, 3537–3547 (2007) · Zbl 1119.62011
[23] Hosking, J.R.M.: L-moments: analysis and estimation of distributions using linear combinations of order statistics. J. R. Stat. Soc. B 52, 105–124 (1990) · Zbl 0703.62018
[24] Kakade, C.S., Shirke, D.T.: Tolerance interval for exponentiated exponential distribution based on grouped data. Int. J. Agric. Stat. Sci. 3, 625–631 (2007) · Zbl 1157.62561
[25] Kannan, N., Kundu, D., Nair, P., Tripathi, R.C.: The generalized exponential cure rate model with covariates. J. Appl. Stat. 37, 1625–1636 (2010)
[26] Khuong, H.V., Kong, H.-Y.: General expression for pdf of a sum of independent exponential random variables. IEEE Commun. Lett. 10, 159–161 (2006)
[27] Kim, C., Song, S.: Bayesian estimation of the parameters of the generalized exponential distribution from doubly censored samples. Stat. Pap. 51, 583–597 (2010) · Zbl 1247.62091
[28] Kundu, D., Gupta, R.D.: Bivariate generalized exponential distribution. J. Multivar. Anal. 100, 581–593 (2009) · Zbl 1169.62046
[29] Kundu, D., Pradhan, B.: Bayesian inference and life testing plans for generalized exponential distribution. Sci. China Ser. A, Math. 52, 1373–1388 (2009) · Zbl 1176.62024
[30] Kundu, D., Gupta, R.D., Manglick, A.: Discriminating between the log-normal and generalized exponential distribution. J. Stat. Plan. Inference 127, 213–227 (2005) · Zbl 1054.62013
[31] Leadbetter, M.R., Lindgren, G., Rootzén, H.: Extremes and Related Properties of Random Sequences and Processes. Springer, New York (1987) · Zbl 0669.62091
[32] Madi, M.T., Raqab, M.Z.: Bayesian prediction of rainfall records using the generalized exponential distribution. Environmetrics 18, 541–549 (2007)
[33] Madi, M.T., Raqab, M.Z.: Bayesian inference for the generalized exponential distribution based on progressively censored data. Commun. Stat., Theory Methods 38, 2016–2029 (2009) · Zbl 1167.62386
[34] Meintanis, S.G.: Tests for generalized exponential laws based on the empirical Mellin transform. J. Stat. Comput. Simul. 78, 1077–1085 (2008) · Zbl 1169.62309
[35] Nadarajah, S., Kotz, S.: The exponentiated type distributions. Acta Appl. Math. 92, 97–111 (2006) · Zbl 1128.62015
[36] Prudnikov, A.P., Brychkov, Y.A., Marichev, O.I.: Integrals and Series, vols. 1, 2 and 3. Gordon and Breach Science Publishers, Amsterdam (1986) · Zbl 0733.00004
[37] Rao, M., Chen, Y., Vemuri, B.C., Wang, F.: Cumulative residual entropy: a new measure of information. IEEE Trans. Inf. Theory 50, 1220–1228 (2004) · Zbl 1302.94025
[38] Raqab, M.Z.: Inferences for generalized exponential distribution based on record statistics. J. Stat. Plan. Inference 104, 339–350 (2002) · Zbl 0992.62013
[39] Raqab, M.Z., Ahsanullah, M.: Estimation of the location and scale parameters of generalized exponential distribution based on order statistics. J. Stat. Comput. Simul. 69, 109–124 (2001) · Zbl 1151.62309
[40] Raqab, M.Z., Madi, M.T., Kundu, D.: Estimation of P(Y<X) for the three-parameter generalized exponential distribution. Commun. Stat., Theory Methods 37, 2854–2864 (2008) · Zbl 1292.62041
[41] Rényi, A.: On measures of entropy and information. In: Proceedings of the 4th Berkeley Symposium on Mathematical Statistics and Probability, vol. I, pp. 547–561. University of California Press, Berkeley (1961)
[42] Ross, S.M.: Probability Models, 8th edn. Academic Press, Amsterdam (2003) · Zbl 1019.60003
[43] Sarhan, A.M.: Analysis of incomplete, censored data in competing risks models with generalized exponential distributions. IEEE Trans. Reliab. 56, 132–138 (2007)
[44] Shannon, C.E.: Prediction and entropy of printed English. Bell Syst. Tech. J. 30, 50–64 (1951) · Zbl 1165.94313
[45] Shirke, D.T., Kumbhar, R.R., Kundu, D.: Tolerance intervals for exponentiated scale family of distributions. J. Appl. Stat. 32, 1067–1074 (2005) · Zbl 1121.62488
[46] Song, K.-S.: Rényi information, loglikelihood and an intrinsic distribution measure. J. Stat. Plan. Inference 93, 51–69 (2001) · Zbl 0997.62003
[47] Srivastava, H.M., Nadarajah, S., Kotz, S.: Some generalizations of the Laplace distribution. Appl. Math. Comput. 182, 223–231 (2006) · Zbl 1105.60015
[48] Subburaj, R., Gopal, G., Kapur, P.K.: A software reliability growth model for vital quality metrics. S. Afr. J. Ind. Eng. 18, 93–108 (2007)
[49] Yeates, M.P., Tolkamp, B.J., Allcroft, D.J., Kyriazakis, I.: The use of mixed distribution models to determine bout criteria for analysis of animal behaviour. J. Theor. Biol. 213, 413–425 (2001)
[50] Zheng, G.: On the fisher information matrix in type II censored data from the exponentiated exponential family. Biom. J. 44, 353–357 (2002) · Zbl 04572175
[51] Zheng, G., Park, S.: A note on time savings in censored life testing. J. Stat. Plan. Inference 124, 289–300 (2004) · Zbl 1047.62097
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.